Silly question for people who went thru chemo & lost their hair.

Silly ?, When your hair started coming back was it a different color & texture? And how long after the last chemo treatment did it start coming back? Thanks

Report post

17 replies. Join the discussion

I know it is emotionally different for men vs women but mine came back thin, curly, and grey. Most of it is now back, what there was of it to begin with. lol I wear my semi baldness with pride. I am alive!

Report post

Not a silly question at all. I know a cancer patient (not of bc, but of stage 4 lymphoma) who lost all his hair after chemo. His hair is growing back now, and it's white instead of the silver he had before, and it seems much finer and less wavy.

It started to grow back about 8-9 months after it fell out, but he was undergoing massive chemo treatments AND radiation during the first 3-4 months so I'd say it's taken about 4-5 months after the end of chemo for his hair to start growing again.

Of course his chemo was different from what is used for BC, so hopefully some folks with info based on BC chemo will chime in soon with their experiences.

Report post

I did 4 rounds of Gemzar/Cisplatin and my hair did not fall completely out, but did thin quite a bit, that was about 6 months are. My hair now is darker and a bit curly then before. Go figure?

Turbo

Report post

When Matt had cis/gem, not much fell put, just thinned. Then the carbo/taxol, it went. His hair is just coming back(tho, had another chemo). When it statrted coming back it was curly and darker, we joked cause he had this weird stripe on top, we thought he looked like a skunk!!!!!!! They actually told me at the hair salon that it would come back curly and darker. It took about 6 months, he now has about a half inch of fuzz. Everytime we had a consult the first thing Matt would ask was about the hair. Gosh I geuss we woman would be more concerned. LOL. Bald is beautiful!!! Good luck and take care, Teri@Matt

Report post

I too had cis/gem and my hair didn't all fall out. It came back slowly, a bit of gray (which I didn't have before) and very fine; I think it's thinner now than it used to be. Everyone seems to have a different pattern of hair return - my friend's hair came back thicker and curlier.
Eileen

Report post

My hair fell out after my second MVAC session.

( made me have a bit of a trauma actually !! )

It started to grow back about 8 weeks after last chemo.
I have been able to leave my headscarf off for about six weeks now and it just looks like a very short haircut.

I have , however, been given the wrong colour ! There was never this much grey before.

It is also coming through curly ( no surprise there ) but i promised God I would never again moan about my curly hair.

Report post

My hair thinned with gemzar/cysplatin and feel out with taxotere and MVAC. I had my head shaved with taxotere and it came back darker and also more grey. It was slightly curly, This time, the hairdresser left about 1/4 of an inch all around my head because my head was so tender and sore in spots.

Now it is growing out in a very weird looking way. It's going to be a long time before I can leave the scarfs at home. It looks straighter than before but the color is about the same and it sticks up in certain areas while lying down in others.

Janny

Report post

I have heard this is very common for hair to grow back a different color or texture after chemo.

The emergence of gray that others have mentioned means I am just getting old!

Report post

About 3-4 months before the chemo "look" started to go away. I was on gem/cis for 4 mo, so i didn't loose it all just got 50 % thinner. I take biotin sups which makes it grow with more body. It is darker than before but still has some gray mixed in.

Report post

The real bad thing for me was Angelina told me she preferred dark black hair. Go figure.

Report post

No not a silly question... I finished Gem/Cis at the end of September and I am just now seeing some regrowth. I did not lose all my hair, only a severe thinning. I do use Rogaine, but I have not seen enough regrowth to know if there is a difference in texture. I use a color rinse, so I don't know about the difference in color either. I also have been told that a difference in texture and/or color is "normal" after chemo. And also to wait 6 months before chemical treatment (perm or color).
-Tammy

Report post

I don't think it's a silly question either. I was wondering the same thing, since I'll be starting chemo on Mon with carboplatin and etoposide. My oncol told me to expect hair loss. I was also wondering how long after chemo started did anyone start having any of the possible side effects. More importantly to me, is how long after starting chemo did anyone notice the fatigue? I may need to drive myself to treatments the 1st wk. Just want to be sure it won't hit right away so I'll be able to drive myself home after the 1st 4 treatments this week.

Report post

Dennis had gemzar/cisplatin, he hair never completely fell out but it has come back darker, thicker and curly....I told him that he just got a 10 year reprieve on the hair....

Karen, as for the fatigue it didn't really hit until the second or third day, but it started with the very first treatment. Dennis only had treatments once a week though...so I am not sure how it will effect you.

Report post

ooo forgot to say - bonus !

No need to shave legs as that went too. Also it's so quick in the shower with no hair to wash and no shaving !!

Report post

When my hair started to fall out two and a half weeks after my first chemo - carbo, gem, taxol - I just shaved it right off because I didn't want to deal with hair all over the place. However, I don't think it all fell out because I had quite a bit of "stubble" remaining on the sides. It started growing back in about a month after my last chemo and is now all white with some gray and quite curly, not all that different from before chemo although I used to color it. I have decided to forego the coloring and leave it au naturale. I am liberated!

Pat

Pat

Report post

I was reading over on the Ovarian Cancer site where "most" of the women there have lost their hair due to the type of chemo they receive, that after they shaved their heads sometimes the stubbles made their scalps very sensitive to lay on for about a week. Hint: They said if that happens use satin pillowcases, it helps.
Wishing you the very best,
Cheryl

Report post

When i went in for my first chemo and saw the hair state of my seniors i went straight to the saloon and shaved my head. Now after 4 chemos and 6 weeks later well its black with a bit of colourful grey.

Hi Grandmaof13, i still feel weak after 20 days of stopping chemo. How long did it take Dennis to feel that perfect ok? In my case i get weak for a couple of hours and then ok again.

Pappu

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support BCAN

Help the Bladder Cancer Advocacy Network reach its goals and support people like yourself by making a donation today.

Donate to the Bladder Cancer Advocacy Network

Discussion topics

Walk for Bladder Cancer May 3rd

Walk for Bladder Cancer

Resources from BCAN

BCAN on Facebook

Like the Bladder Cancer Advocacy Network on Facebook

Community leaders